Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Nashville, TN

March 28, 2009Cannon County, Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 2009, 6:50 PM CDT for Cannon County, Rutherford County, Wilson County, Tennessee. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2009, 6:50 PM CDT (23:50 UTC)
Expired
Mar 28, 2009, 7:15 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:50 PM CDTTSTM WND DMG2 W Murfreesboro, TNLARGE TREES DOWN ON A HOUSE ON OLD SALEM HIGHWAY.
Mar 28, 6:53 PM CDTTSTM WND DMGMurfreesboro, TNSEVERAL TREES DOWN NEAR DOWNTOWN MURFEESBORO.
Mar 28, 6:54 PM CDTHAIL 0.75Murfreesboro, TNPENNY SIZE HAIL NEAR MURFREESBORO.
Mar 28, 6:55 PM CDTTSTM WND DMGMurfreesboro, TNROOF DAMAGE...SIGNS DOWN...AND OTHER DAMAGE TO BUSINESSES ON MEMORIAL DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 282350
SVROHX
TNC015-149-189-290015-
/O.NEW.KOHX.SV.W.0039.090328T2350Z-090329T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CANNON COUNTY IN MIDDLE TENNESSEE...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MURFREESBORO...
  SOUTH CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  MURFREESBORO...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURFREESBORO BY 705 PM CDT...
  WALTERHILL BY 710 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1100 PM CDT SATURDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3595 8604 3565 8644 3576 8665 3580 8663
      3580 8661 3583 8661 3611 8644
TIME...MOT...LOC 2350Z 215DEG 41KT 3580 8649

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:57 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 28, 2:57 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT SAT MAR 28 2009

.DISCUSSION...
HAVE JUST ISSUED A TOR WATCH FOR ESSENTIALLY THE WESTERN 2/3 OF
CWA TIL 02Z. THIS MAY BE EXTENDED FURTHER E LATER TONIGHT AS
STRONG COLD FRONT MOVES ACROSS.

FRONT WILL REACH BNA AROUND 00Z. AFTER FROPA TONITE...WRAP-AROUND
CLOUDINESS AND SCT -SHRA INTO SUN.

WEAK HI PRES PREVAILS THEREAFTER INTO MON W/ WEAK RETURN FLOW MON
AFTERNOON. MON NITE THE NEXT SYSTEM MOVES NNE ACROSS CNTRL PLAINS
STATES W/ FRONT INTO CNTRL AR BY 12Z TUE. CHANCE OF SHRA W...SLITE
CHANCE ELSEWHERE. FRONT MOVES INTO W TN TUE AFTERNOON AND ACROSS
CWA TUE NITE...WITH LIKELY POPS.

YET ANOTHER SYSTEM MOVES IN FROM W ON THU WITH HI PRES THU NITE
AND FRI. CHANCE OF WAA -SHRA SAT.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      39  49  35  65 /  80  20   0  10
CLARKSVILLE    37  48  33  67 /  80  20   0  10
CROSSVILLE     38  44  31  63 /  80  30   0  10
COLUMBIA       39  50  35  67 /  80  20   0  10
LAWRENCEBURG   39  51  35  68 /  80  20   0  10
WAVERLY        38  49  34  67 /  80  20   0  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ011-027-028-030>034-
056>066-075-077>080-093>095.

&&

17/MAG
Hazardous weather outlook, Mar 28, 5:02 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SAT MAR 28 2009

TNZ011-027-028-030>034-056>066-075-077>080-093>095-291030-
PICKETT-DAVIDSON-WILSON-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-
DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
WAYNE-LAWRENCE-GILES-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. A STRONG COLD FRONT
WILL SWING THROUGH MIDDLE TENNESSEE TODAY, BRINGING WIDESPREAD
HEAVY RAINFALL AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF
SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

TNZ005>010-022>026-029-291030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-TROUSDALE-
502 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWING THROUGH MIDDLE TENNESSEE TODAY,
BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE STORMS TODAY, AS WELL, WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

In the hours before

Local storm report, Mar 28, 5:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             10 ENE PULASKI          35.25N 86.87W
03/28/2009  E0.88 INCH       GILES              TN   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO NICKEL SIZE HAIL NEAR BEECH HILL.

&&

LAROSA
Local storm report, Mar 28, 5:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 NE PULASKI            35.27N 86.95W
03/28/2009  E0.88 INCH       GILES              TN   TRAINED SPOTTER

            NICKEL SIZE HAIL NE OF PULASKI.

&&

LAROSA
Local storm report, Mar 28, 6:01 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 NW ASHLAND CITY       36.31N 87.10W
03/28/2009  E1.00 INCH       CHEATHAM           TN   TRAINED SPOTTER

            1 INCH HAIL NEAR ASHLAND CITY.

&&

LAROSA
Local storm report, Mar 28, 6:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WHITE HOUSE             36.46N 86.67W
03/28/2009  E0.50 INCH       ROBERTSON          TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR WHITE HOUSE.

&&

LAROSA
Local storm report, Mar 28, 6:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             PORTLAND                36.59N 86.52W
03/28/2009  E0.75 INCH       SUMNER             TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN PORTLAND.

&&

LAROSA
Local storm report, Mar 28, 6:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
641 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             6 W SHELBYVILLE         35.49N 86.55W
03/28/2009  E0.75 INCH       BEDFORD            TN   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL NEAR WHEEL, TN WEST OF
            SHELBYVILLE.

&&

LAROSA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:35 PM CDTSevere Thunderstorm WarningOHXBenton, Stewart10 min
Mar 28, 3:43 PM CDTSevere Thunderstorm WarningOHXStewart32 min
Mar 28, 4:13 PM CDTSevere Thunderstorm WarningOHXStewart32 min
Mar 28, 4:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson42 min
Mar 28, 4:20 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart25 min
Mar 28, 4:35 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson40 min
Mar 28, 4:44 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart31 min
Mar 28, 4:47 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery28 min
Mar 28, 4:55 PM CDTTornado WarningOHXMontgomery16 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson32 min
Mar 28, 4:59 PM CDTTornado WarningOHXDickson, Montgomery31 min
Mar 28, 5:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson34 min
Mar 28, 5:19 PM CDTTornado WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson26 min
Mar 28, 5:22 PM CDTTornado WarningOHXMaury23 min
Mar 28, 5:26 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson49 min
Mar 28, 5:37 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson23 min
Mar 28, 5:40 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson35 min
Mar 28, 5:41 PM CDTTornado WarningOHXCheatham, Davidson, Williamson35 min
Mar 28, 5:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson24 min
Mar 28, 5:59 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall31 min
Mar 28, 6:09 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson36 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner47 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.